Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 27, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Apr 28, 2020, 10:01 PM CDT for 4 counties in Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 10:01 PM CDT (03:01 UTC)
- Expired
- Apr 28, 2020, 10:23 PM CDT
- In force
- 22 min
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Conway County, AR, Perry County, AR, Pope County, AR, Yell County, AR
The radar
The Little Rock radar (KLZK), 78 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 28, 5:50 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Apr 28, 5:50 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 550 PM CDT Tue Apr 28 2020 .DISCUSSION... Updated to include the 00Z aviation discussion below... && .AVIATION... A line of SHRA/TSRA will drop SE through the state this evening into the early morning hrs on Wed. Some strong to SVR storms could be seen...with MVFR or lower conditions possible with this activity. Some improvements will be seen by daybreak into the late morning hrs on Wed...though breezy NW winds will be seen. Some additional SHRA may also be seen for the NRN terminals on Wed afternoon. && .PREV DISCUSSION...(ISSUED 359 PM CDT Tue Apr 28 2020) ..Severe weather possible tonight over much of the area... SHORT TERM...Today Through Thursday Overall, no significant changes were introduced this cycle. Did make minor adjustments to the slow the timing of convection based on this morning's trends. Otherwise, another severe weather event appears likely late this evening through early Wednesday morning. Water vapor imagery depicts the leading edge of a potent upper shortwave trough digging into western NE as of 20Z. At the surface, the primary surface cyclone is analyzed across IA/WI with a cold front draped south and southwestward across the central Plains and then westward to the Four Corners region. A secondary surface cyclone is analyzed over western OK into the Caprock region of TX with a warm front stretching across eastern OK then arcing southeastward into deep East TX and western LA. Anticipating robust convection will initiate near the cold front over KS around 21Z, then push southward into northwestern AR late this evening, then through central AR near midnight, and finally through southern AR during the pre-dawn hours Wednesday. The airmass ahead of this convection, especially for western AR and areas west, will be characterized by large CAPE and gradually increasing flow in the low and mid levels. 18Z sounding data from OUN shows impressive instability characterized by SBCAPE values >4000 J/kg and MLCAPE values >2000 J/kg. Farther east, the LZK 18Z sounding shows far less instability, likely due to the influence of morning convection from the ArkLaTex eastward. Model progs do continue showing the reservoir of higher instability shifting east with time, effectively boosting instability over roughly the western half of the state. Surface obs over the last few hours do show increasing low-level moisture and strong heating where cloud cover has been less persistent, so no reason to discount further destabilization through the afternoon. Deep layer shear is expected to increase as well with the approach of the upper shortwave trough and this will support organized convective modes. It still appears most likely convection will consolidate into a large squall line owing to broad frontal forcing and front- parallel deep layer flow. Despite only modest flow anticipated in the lower troposphere, still quite concerned with damaging wind potential, especially over western portions of the area where better instability will be realized. Steep mid- level lapse rates will support large hail as well, although the thermodynamic environment is less impressive across AR versus farther west over OK. Forecast soundings do show increasing low-level SRH so tornadoes, while not the primary or secondary hazard, will be possible as well. Farther east where surface-based instability values are forecast to be less... convection will be likely given at least 2000 J/kg of MLCAPE to ingest. That said, higher near-surface stability and farther proximity from the primary instability axis should mitigate the severe threat some, but not entirely. Finally, PWAT values >1 inch will support heavy rain with convection this evening through tonight. 1 to 2 inches is entirely plausible with the highest values across western Arkansas. Given wet antecedent conditions, flash flooding is also a possibility and rises on local rivers/streams is likely. Through the remainder of the period, the lead shortwave trough will eject northeast Wednesday with steep northerly flow persisting in the mid/upper levels through Thursday. A bit of lingering moisture may be enough to generate some rain over northern and northeastern areas Wednesday before precip ends completely. Anticipating a dry weather late Wednesday and beyond. LONG TERM...Thursday Night Through Monday Dry conditions will be in place at the start of the long term portion of the forecast as both mid level and surface ridging build over the area in the wake of an H500 low moving toward the eastern US. Through the weekend, as H500 ridging increases and the surface ridge shifts east a bit, temperatures will begin to warm. Some portions of southern Arkansas could be looking at temps approaching 90F Sunday afternoon. From Sunday into the early part of next week as a series of troughs in the H500 flow cross the northern US, this will dampen the effects of the ridge southwest of the state. Some influence from these troughs will extend southward toward the state and as a cold front approaches from the NW, chances begin to increase for rain and thunderstorms across the state. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...62
Hazardous weather outlook, Apr 28, 3:54 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 354 PM CDT Tue Apr 28 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-291000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 354 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across all of Arkansas through tonight. The threat of severe storms will be highest over the western half of the state during the evening hours as a line of strong thunderstorms develops along a cold front moving through. All modes of severe weather are possible. The most serious threat with any stronger storms will be damaging wind gusts of 60 MPH or higher, especially with the storms along the front. Large hail will also be a concern with stronger storms. There will be a threat of tornadoes, but this will be highest if any isolated supercells develop out ahead of the main line of storms. Though the threat of flash flooding will not be widespread, some of the stronger storms will be capable of producing one to two inches of rainfall in a very short period of time, which will cause localized flash flooding issues. The severe threat will decrease after midnight, as the storms weaken and move into eastern and southeast Arkansas. .DAYS TWO THROUGH SEVEN...Wednesday Through Monday No hazardous weather is expected at this time. .Spotter Information Statement... Spotter activation may be needed this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC Guidelines. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Apr 28, 9:24 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
924 PM CDT Tue Apr 28 2020
ARZ004>008-014>017-290315-
Baxter AR-Marion AR-Lawrence AR-Stone AR-Independence AR-Randolph AR-
Sharp AR-Fulton AR-Izard AR-
924 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STONE...NORTHWESTERN
INDEPENDENCE...SOUTHWESTERN RANDOLPH...IZARD...SOUTHEASTERN MARION...
SOUTHEASTERN BAXTER...SOUTHERN FULTON...NORTHWESTERN LAWRENCE AND
SHARP COUNTIES UNTIL 1015 PM CDT...
At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to near Culp to 6 miles northeast
of Thola. Movement was east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Batesville... Cherokee Village...
Melbourne... Ash Flat...
Horseshoe Bend... Cave City...
Calico Rock... Highland in Sharp County...
Imboden... Oxford...
Norfork... Ravenden...
Cushman... Salesville...
Mount Pleasant... Pineville...
Briarcliff... Franklin...
Sidney... Ballard...
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
eastern and north central Arkansas.
LAT...LON 3623 9108 3598 9145 3579 9167 3605 9241
3606 9241 3606 9246 3609 9254 3625 9246
3636 9214
TIME...MOT...LOC 0224Z 285DEG 45KT 3627 9191 3615 9219 3597 9237
232Local storm report, Apr 28, 9:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST PARIS 35.29N 93.72W
04/28/2020 E60 MPH LOGAN AR EMERGENCY MNGR
&&
EVENT NUMBER LZK2000252
230Special weather statement, Apr 28, 9:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
943 PM CDT Tue Apr 28 2020
ARZ007-008-290330-
Randolph AR-Sharp AR-
943 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND NORTHEASTERN SHARP
COUNTIES UNTIL 1030 PM CDT...
At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ravenden Springs, or 13 miles east of Cherokee Village, moving east
at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pocahontas... Reyno...
Maynard... Biggers...
Ravenden Springs... Attica...
Dalton... Williford...
Armstrong... Elkins Park...
Brakebill... Middlebrook...
Warm Springs... Ingram...
Eleven Point... Wirth...
Birdell... Ozark Acres...
Hamil... Stokes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
eastern and north central Arkansas.
LAT...LON 3649 9077 3643 9078 3643 9076 3642 9077
3641 9075 3628 9075 3628 9078 3629 9079
3629 9081 3623 9081 3625 9124 3626 9124
3626 9126 3625 9126 3625 9142 3650 9145
3650 9078
TIME...MOT...LOC 0243Z 261DEG 37KT 3633 9133
232The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:34 PM CDT | Severe Thunderstorm Warning | LZK | Johnson, Newton, Pope | 41 min |
| Apr 28, 8:42 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Boone, Fulton, Marion, Newton, Searcy | 48 min |
| Apr 28, 8:44 PM CDT | Tornado Warning | LZK | Johnson | 33 min |
| Apr 28, 8:51 PM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan, Pope, Yell | 39 min |
| Apr 28, 9:02 PM CDT | Tornado Warning | LZK | Johnson, Logan | 16 min |
| Apr 28, 9:07 PM CDT | Severe Thunderstorm Warning | LZK | Fulton, Randolph, Sharp | 38 min |
| Apr 28, 9:14 PM CDT | Severe Thunderstorm Warning | LZK | Logan, Scott, Yell | 46 min |
| Apr 28, 9:18 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Cleburne, Conway, Izard, Johnson, Newton and 4 more | 42 min |
| Apr 28, 9:24 PM CDT | Special Weather Statement | LZK | Baxter, Izard, Sharp | 51 min |
| Apr 28, 9:26 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Johnson, Logan, Perry, Pope, Yell | 49 min |
| Apr 28, 9:39 PM CDT | Severe Thunderstorm Warning | LZK | Polk, Scott | 51 min |
| Apr 28, 9:43 PM CDT | Special Weather Statement | LZK | Randolph | 47 min |
| Apr 28, 9:48 PM CDT | Severe Thunderstorm Warning | LZK | Garland, Hot Spring, Montgomery, Perry, Polk, Scott and 1 more | 42 min |
| Apr 28, 9:58 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Conway, Faulkner, Jackson, Pope, Van Buren and 1 more | 47 min |
| Apr 28, 10:03 PM CDT | Special Weather Statement | LZK | Cleburne, Independence, Jackson, Lawrence | 27 min |
| Apr 28, 10:09 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Faulkner, Garland, Perry, Pope, Pulaski and 2 more | 51 min |
| Apr 28, 10:22 PM CDT | Tornado Warning | LZK | Polk | 12 min |
| Apr 28, 10:28 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Independence, Jackson, Lawrence, White, Woodruff | 47 min |
| Apr 28, 10:32 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Garland, Grant, Hot Spring, Montgomery, Pike and 1 more | 43 min |
| Apr 28, 10:39 PM CDT | Severe Thunderstorm Warning | LZK | Garland, Montgomery, Polk | 36 min |
| Apr 28, 10:41 PM CDT | Tornado Warning | LZK | Faulkner, Lonoke, Pulaski, White | 20 min |
| Apr 28, 10:43 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Faulkner, Jackson, Lonoke, Prairie, White and 1 more | 32 min |
| Apr 28, 10:46 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner, Grant, Jefferson, Lonoke, Prairie, Pulaski and 2 more | 44 min |
| Apr 28, 11:13 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Lonoke, Monroe, Prairie, White, Woodruff | 47 min |
| Apr 28, 11:14 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Cleveland, Dallas, Grant, Hot Spring, Jefferson and 2 more | 46 min |
| Apr 28, 11:24 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Cleveland, Desha, Grant, Jefferson, Lincoln and 4 more | 51 min |
| Apr 28, 11:55 PM CDT | Severe Thunderstorm Warning | LZK | Bradley, Calhoun, Clark, Cleveland, Dallas, Drew and 4 more | 65 min |
| Apr 28, 11:56 PM CDT | Severe Thunderstorm Warning | LZK | Monroe, Prairie | 23 min |
| Apr 29, 12:12 AM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Desha, Jefferson, Lincoln, Monroe | 48 min |
| Apr 29, 12:16 AM CDT | Severe Thunderstorm Warning | LZK | Bradley, Calhoun, Ouachita | 59 min |
| Apr 29, 12:57 AM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Bradley, Calhoun, Cleveland, Desha, Drew and 1 more | 48 min |
Nearby
Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.